Heavy Snow, Box Butte
- When
- March 18, 9:00 PM MST to March 20, 5:00 PM MST
- Where
- Box Butte forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
5 heavy snow, as filed by the National Weather Service.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 18, 2:15 PM MST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MST SAT MAR 18 2006
.SHORT TERM...THROUGH SUNDAY NIGHT. MAIN ISSUE IS THE IMPENDING
SNOWFALL EVENT OVER MUCH OF THE FORECAST AREA AS A DEVELOPING
OVERRUNNING SCENARIO TAKES SHAPE. AN ELONGATED UPPER LEVEL CUTOFF
LOW PRESSURE SYSTEM CENTERED NEAR LAS VEGAS TONIGHT WILL MOVE EAST
OVER UT/AZ SUN AND WILL BE CENTERED OVER SOUTHERN CO SUN
NIGHT...RETAINING ITS ELOGATION AS IT DOES SO. AS THE CUTOFF LOW
TREKS EASTWARD IT WILL EJECT PLENTY OF MID LEVEL MOISTURE OUT AHEAD
OF IT. AT THE SURFACE...ELONGATED LOW PRESSURE WILL MOVE FROM THE 4
CORNERS REGION NORTHEASTWARD TO CENTRAL CO TONIGHT. THE SURFACE LOW
WILL DEEPEN SUN AS IT BUILDS SOUTHWARD AND EJECTS OVER THE PLAINS OF
SOUTHERN CO. THE LOW WILL THEN MOVE OVER THE SOUTHERN PLAINS SUN
NIGHT. IT APPEARS TO BE A CERTAINTY THAT A SIGNIFICANT AMOUNT OF
SNOW WILL FALL FROM TONIGHT THROUGH SUN NIGHT OVER THE EASTERN HALF
OF OUR FORECAST AREA. WILL UPGRADE THE WINTER STORM WATCH TO A
WARNING FOR THE SOUTHERN PORTION OF THE NEB PANHANDLE AND EXTEND IT
UNTIL MIDDAY MON. WILL KEEP THE WARNING FOR THE NORTHERN PANHANDLE
UNTIL THE SAME TIME MON. WILL KEEP THE WATCH FOR MUCH OF THE WY
PORTION OF THE FORECAST AREA BUT EXTEND IT TEMPORALLY UNTIL MIDDAY
MON. UNCERTAINTY CERTAINLY EXISTS REGARDING THE EXACT TIMING AND
AMOUNT OF THE SNOWFALL...BUT IT APPEARS TO BE A SIGNIFICANT EVENT.
TEMPERATURES WILL BE WELL BELOW NORMAL THROUGH SUN NIGHT.
.LONG TERM...MONDAY THROUGH SATURDAY. OUR LONG DURATION UPSLOPE
WINTER STORM WILL BE WINDING DOWN ON MONDAY. WE EXPECT TO SEE
CONTINUED MODERATE TO HEAVY SNOWFALL IN THE SOUTHERN NEBRASKA
PANHANDLE THROUGH MID DAY MONDAY. ELSEWHERE SNOWFALL SHOULD BE
TAPERING OFF. A WEAK RIDGE BUILDS OVER THE AREA TUESDAY WITH
LINGERING SNOW SHOWERS MAINLY IN THE SOUTHERN MOUNTAINS. LATE IN THE
DAY ANOTHER PACIFIC LOW SLIDES INTO THE GREAT BASIN BRINING ANOTHER
ROUND OF PRECIPITATION TO WESTERN PORTIONS OF THE CWA BY LATE
AFTERNOON. MOST OF THE DYNAMICS WILL RUN ALONG THE WYOMING AND
COLORADO BORDER AS A MORE ZONAL PATTERN WITH GREATER SNOW TOTALS
ALONG THE WESTERN SLOPES OF THE DIVIDE. AGAIN LINGERING SNOW SHOWERS
WILL PLAGUE THE MOUNTAINS OF SOUTHERN WYOMING THURSDAY AS AN UPPER
RIDGE PUSHES INTO THE REGION. BY FRIDAY A STRONG UPPER RIDGE BUILDS
OVER THE REGION WITH REBOUNDING TEMPERATURES AND GENERALLY DRY
CONDITIONS INTO SATURDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM 11 PM SATURDAY TO 11 AM MONDAY FOR
WYZ060-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
NE...WINTER STORM WARNING FROM 11 PM SATURDAY TO 11 AM MONDAY FOR
NEZ001-NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM...JR
LONG TERM....COPLEYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 243 PM MST SAT MAR 18 2006 NEZ001>003-019>021-054-055-192145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 243 PM MST SAT MAR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS NOW IN EFFECT AFTER 11 PM TONIGHT. SNOW IS EXPECTED TO INCREASE OVER THE AREA THIS EVENING AND CONTINUE OVERNIGHT. SEE THE LATEST WINTER STORM STATEMENT /WWUS45 KCYS/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WARNING WILL REMAIN IN EFFECT UNTIL 11 AM MONDAY. SNOW WILL PERSIST SUNDAY BEFORE BECOMING LIGHTER MONDAY AFTERNOON. SIGNIFICANT ACCUMULATIONS ARE LIKELY BY EARLY MONDAY. SOME LIGHT SNOW IS STILL POSSIBLE LATE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WYZ060-066>070-192145- NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS- PINE BLUFFS- 243 PM MST SAT MAR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WATCH REMAINS IN EFFECT FOR THIS EVENING THROUGH TONIGHT. SNOW IS EXPECTED TO INCREASE OVER THE AREA THIS EVENING AND CONTINUE OVERNIGHT. SEE THE LATEST WINTER STORM STATEMENT /WWUS45 KCYS/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER STORM WATCH REMAINS IN EFFECT THROUGH 11AM MONDAY. SNOW WILL PERSIST SUNDAY BEFORE BECOMING LIGHTER SUNDAY NIGHT. SOME LIGHT SNOW IS STILL POSSIBLE MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WYZ059-061>065-192145- CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY- 243 PM MST SAT MAR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW SHOWERS ARE EXPECTED TO INCREASE TONIGHT AND BECOME A MORE WIDESPREAD LIGHT SNOW BY MORNING. ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW IS EXPECTED TO CONTINUE SUNDAY AND MONDAY BEFORE TAPERING OFF DURING THE AFTERNOON MONDAY. ADDITIONAL ACCUMULATIONS ARE LIKELY. SNOW SHOWERS WILL AGAIN BE POSSIBLE TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DCC
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
A prolonged upslope pattern resulted in heavy snowfall across much of the Nebraska panhandle with snowfall amounts from 6 to 10 inches reported in general. Kimball and Sidney, Neb. each reported around 10 inches while Chadron, Neb. received about 9 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494539, 5494540, 5494541, 5494542, 5494543.